Abdominal bloating


Abdominal bloating is a condition in which the belly (abdomen) feels full and tight. Your belly may look swollen (distended).


Common causes include:

You may have bloating if you take the oral diabetes medicine acarbose. Some other medicines or foods containing lactulose or sorbitol, may cause bloating.

More serious disorders that may cause bloating are:

Home Care

You may take the following steps:

Get treatment for constipation if you have it. However, fiber supplements such as psyllium or 100% bran can make your symptoms worse.

You may try simethicone and other medicines you buy at the drugstore to help with gas. Charcoal caps can also help.

Watch for foods that trigger your bloating so you can start to avoid those foods. These may include:

When to Contact a Medical Professional

Call your health care provider if you have:

Review Date: 5/21/2016
Reviewed By: Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.